Hail, Cherokee
- When
- April 3, 1:10 PM CST
- Where
- Cherokee County, Rusk
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 31.800, -95.150
Nickel size hail fell in Rusk. Report from the KLTV Facebook page.
A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in scattered to numerous showers and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in scattered to numerous showers and thunderstorms as they organized into a squall line during the afternoon and evening. Some of these became severe, producing large hail and damaging winds across portions of East Texas. These showers and thunderstorms exited the region during the late afternoon hours on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 11:33 AM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Tue Apr 3 2018
.AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/
&&
.PREV DISCUSSION... /issued 1053 AM CDT Tue Apr 3 2018/
DISCUSSION...
Convection is rapidly developing across Central Texas. These
storms will likely expand in coverage and move eastward into
portions of East Texas and Louisiana south of Interstate 20 later
this afternoon. Per the 12z KSHV sounding, the environment across
the Four State Region is currently capped. Model guidance remains
consistent and in good agreement that the cap should rapidly erode
between 18z and 20z. A line of strong to severe convection should
quickly develop north of the Interstate 30 corridor along a
surface boundary currently moving southeast through North Central
Texas, Southeast Oklahoma, and Northwest Arkansas. Damaging winds
and large hail will continue to be the primary threats, but
isolated tornadoes cannot be ruled out. Per coordination with
neighboring WFOs and SPC, Severe Thunderstorm Watch #25 has been
issued through 23z.
The latest high-res models also suggest the surface pressure
gradient will remain tight leading to gusty winds through the
early evening hours. The grids were updated to reflect this change
and to extend the Lake Wind Advisory through 00z.
/09/
PREV DISCUSSION... /issued 754 AM CDT Tue Apr 3 2018/
AVIATION...
For the 03/12Z terminal forecast will prevail MVFR flight
categories for the sites through the mid morning hours when
the ceilings of 1-3 KFT are expected to break up returning to
VFR. This morning the clouds have been in and out between VFR and
MVFR and will include mention of TEMPO groups. Have omitted
mention of SHRA/TSRA until the afternoon hours when heating and
approach of a cold front will produce convection. The cold front
will move quickly through the sites into the evening with showers
and thunderstorms ending with a brief return to MVFR ceilings and
possible visibility restrictions. VFR will prevail for the last 6
hours of the forecast period. A tight pressure gradient today will
produce Southerly winds of 15-20 knots with higher gusts to 25-30
knots with winds in wake of the frontal passage shifting to the
Northwest and North. Toward the end of the forecast period the
surface winds will be Decreasing to the Northeast less than 10
knots. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 44 64 42 73 / 70 0 0 0
MLU 45 63 40 72 / 80 0 0 0
DEQ 34 62 36 68 / 20 0 0 10
TXK 37 61 39 69 / 30 0 0 10
ELD 40 62 37 71 / 70 0 0 0
TYR 41 64 43 73 / 30 0 0 10
GGG 42 64 42 73 / 40 0 0 10
LFK 47 68 45 76 / 80 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
05/06/09Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 1057 AM CDT Tue Apr 3 2018 ARZ050-051-059>061-070>072-LAZ001>003-010-017-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-041200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-De Soto-Sabine-McCurtain-Red River- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith- Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 1057 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... A Severe Thunderstorm Watch is in effect until 6 PM this afternoon. A Lake Wind Advisory is in effect until 7 PM this evening. Strong to severe storms will be possible along and ahead of a cold front that will move through the region this afternoon and tonight. Damaging winds and large hail will be the primary threats, but isolated tornadoes cannot be ruled out. Otherwise, gusty southerly winds will make for hazardous boating conditions on area lakes today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A series of storm systems will bring thunderstorms to the region late Thursday night through Saturday and then again Sunday and Monday. Although uncertainty exists, a few severe storms Friday and Friday night cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely be needed this afternoon and tonight. ARZ073-LAZ004>006-011>014-018>022-041200- Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita- Natchitoches-Winn-Grant-Caldwell-La Salle- 1057 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...Today and Tonight... A Lake Wind Advisory is in effect until 7 PM this evening. Strong to severe storms will be possible along and ahead of a cold front that will move through the region this afternoon and tonight. Damaging winds and large hail will be the primary threats, but isolated tornadoes cannot be ruled out. Otherwise, gusty southerly winds will make for hazardous boating conditions on area lakes today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A series of storm systems will bring showers and thunderstorms to the region late Thursday night through Saturday and then again Sunday and Monday. Although uncertainty exists, a few severe storms Friday and Friday night cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely be needed this afternoon and tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
159 PM CDT TUE APR 3 2018
TXZ136-149-150-152-031945-
Cherokee TX-Smith TX-Nacogdoches TX-Rusk TX-
159 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NORTHWESTERN NACOGDOCHES AND CHEROKEE COUNTIES UNTIL 245 PM
CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Maydelle, or 13 miles east of Palestine, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jacksonville, Whitehouse, Rusk, Overton, Bullard, Troup, Alto, New
London, Arp, Morrill, Ponta, New Salem, Mount Selman, Sacul, Mixon,
Turnertown, Reese, Maydelle, New Summerfield and Cushing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 600 PM CDT for
eastern and northeastern Texas.
LAT...LON 3204 9544 3205 9542 3210 9543 3232 9500
3186 9466 3154 9514 3159 9517 3157 9521
3159 9527 3161 9526 3163 9529 3166 9528
3174 9533 3173 9537 3175 9536 3176 9540
3182 9540 3185 9544 3192 9542 3196 9545
TIME...MOT...LOC 1858Z 236DEG 32KT 3178 9542
FBThe Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
8 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.
Nickel size hail fell in Rusk. Report from the KLTV Facebook page.
A power line was downed on Highway 323 just outside of Overton.
Quarter size hail fell near Lake Striker.
Lightning struck a tank battery on County Road 401 near FM 839, catching it on fire.
Lightning struck a home at the 500 block of South Van Buren Street, which split a large limb from a tree and landed/damaged the chimney of the home.
Quarter size hail fell off of Highway 84 west of Mount Enterprise.
Several trees were blown down east of Cushing. A tree was blown down on a home.
A large tree was blown down in a yard on Main Street in Garrison. Report from the KYTX Facebook page.
Trees were blown down in Garrison. Roofs were also damaged from several buildings near the Square.
Trees and power lines were blown down on County Road 3291 near FM 95 just northwest of Garrison.
Several trees were blown down in Waskom. Trees were also downed onto homes in East Waskom.
Trees were downed on Highway 204 east of Cushing.
Trees were blown down onto Highway 59 north near the Sabine River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741869, 741870, 741871, 741872, 741873, 741874, 741875, 741876, 741881, 741882, 741877, 741879, 741878.